Nebraska, 2008

Tornado and Hail in Nebraska, June 18, 2008

June 18, 2008 · NWS GLD · 4 events in 3 counties and zones

During the afternoon hours, a complex of thunderstorms developed over northeast Colorado and southwest Nebraska. These storms moved to the southeast producing a brief tornado northwest of McCook, NE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon hours, a complex of thunderstorms developed over northeast Colorado and southwest Nebraska. These storms moved to the southeast producing a brief tornado northwest of McCook, NE. Dime to tennis ball size hail was reported over eastern Colorado and northwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 18, 1:27 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 18, 1:27 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT WED JUN 18 2008

.DISCUSSION...THE RIDGE AXIS WILL BE LOCATED JUST WEST OF THE
ROCKIES AT THE START OF THIS FORECAST WITH VERY LITTLE CHANGE OTHER
THAN A SLIGHT EAST MOVEMENT BY SATURDAY. SURFACE LOW PRESSURE WILL
CONTINUE OVER THE ROCKIES WITH HIGH PRESSURE TO THE EAST.

FORECAST CONCERNS CENTER AROUND POPS.

FOR TONIGHT...THE SHORTWAVE NEAR SOUTHEAST IDAHO WILL BE COMING DOWN
THE EAST SIDE OF THE ROCKIES TONIGHT TRIGGERING THUNDERSTORMS ACROSS
THE HIGH PLAINS AND NORTHWEST KANSAS. A BULLSEYE OF UPWARD VERTICAL
VELOCITIES IS INDICATED OVER NORTHWEST KANSAS THIS EVENING. POPS
WILL RANGE FROM CHANCE IN THE WEST TO LIKELY IN THE EAST. THERE IS A
SEVERE THUNDERSTORM WATCH 568 IN EFFECT UNTIL 02Z FOR THE WESTERN
2/3 OF THE FORECAST AND A SLIGHT RISK OUTLOOK FOR THE REMAINDER SO
WILL MAKE MENTION OF THIS IN THE ZONES. INVERTED V SOUNDINGS
INDICATE A THREAT FOR DAMAGING WINDS AS WELL AS LARGE HAIL. LATER
TONIGHT THERE IS A CHANCE FOR SOME PATCHY FOG OVER THE SOUTHWEST 1/2
OF THE FORECAST AREA.

THURSDAY/THURSDAY NIGHT...MORE SHORTWAVE ENERGY IS PROGGED TO MOVE
SOUTHEAST INTO NORTHWEST KANSAS DURING THE AFTERNOON AND EVENING.
MOISTURE AND LIFT WILL BE AVAILABLE BUT IT DOES NOT LOOK AS
FAVORABLE AS TONIGHT SO WILL GO WITH CHANCE POPS. ACTIVITY SLIDE
SOUTHEAST DURING THE EVENING SO THAT AFTER 06Z CHANCE POPS WILL
EXIST OVER THE FAR SOUTHERN ZONES WITH SLIGHT CHANCE POPS
NORTH.

DYNAMICS FOR FRIDAY ARE FOCUSED OVER WESTERN ZONES DURING THE
AFTERNOON AS ANOTHER SHORTWAVE COMES ACROSS. FORCING IS NOT THAT
IMPRESSIVE IN THE AFTERNOON BUT STORMS SHOULD DEVELOP ON THE DRYLINE
OVER THE HIGHER TERRAIN COLORADO AND MOVE SOUTHEAST. THE BEST CHANCE
SHOULD OCCUR OVER THE NORTHWEST PORTION OF THE FORECAST AREA DURING
THE EVENING WHERE THERE WILL BE CHANCE POPS AND SLIGHT CHANCE POPS
ELSEWHERE. SUBSIDENCE FOLLOWS AFTER 06Z SAT WITH NIL POPS.

SATURDAY/SATURDAY NIGHT...DYNAMICS ARE SKETCHY AT BEST THIS FAR OUT
BUT CANNOT RULE OUT AT LEAST A SLIGHT CHANCE OVER EASTERN COLORADO
SATURDAY AFTERNOON AND THEN STORMS MOVING INTO KANSAS/NEBRASKA ZONES
IN THE EVENING. SUBSIDENCE SHOULD FOLLOW AFTER 06Z SUNDAY.

850MB TEMPERATURES COOL A FEW DEGREES THURSDAY AND THEN WARM TO NEAR
30 BY SATURDAY. FOLLOWED THE COOLER MET GUIDANCE WITH PRECIPITATION
IN MIND. MAX TEMPERATURES WILL WARM FROM THE LOWER 80S ON THURSDAY
TO 90 ON SATURDAY. MIN TEMPERATURES WILL RANGE FROM THE UPPER
50S/LOWER 60S.

IN THE EXTENDED...A LARGE RIDGE WILL BE OVER THE PLAINS THROUGH THIS
PERIOD. SURFACE HIGH PRESSURE WILL BE OVER THE AREA ON SUNDAY AND
FOLLOWED BY A TROUGH IN EASTERN COLORADO WHICH WILL PERSIST THROUGH
WEDNESDAY. THE GFS/ECMWF BRING A SHORTWAVE THROUGH THE RIDGE ON
SUNDAY BUT H7 TEMPERATURES SHOULD BE TOO WARM FOR CONVECTION SO WILL
GO WITH NIL POPS. VERY WARM H7 TEMPERATURES CONTINUE FROM SUNDAY
THROUGH WEDNESDAY SO WILL KEEP THE ENTIRE PERIOD DRY.

850MB TEMPERATURES CONTINUE TO WARM UP FROM THE UPPER 20S TO THE
LOWER 30S. CONSEQUENTLY MAX TEMPERATURES SHOULD RISE INTO THE LOWER
90S. MIN TEMPERATURES WILL BE ABOVE NORMAL BY SEVERAL DEGREES WITH
READINGS IN THE LOWER/MID 60S.

FS
&&

.AVIATION...
1135 AM MDT WED JUN 18 2008

FOR THE 18Z TAF...GENERALLY CLEAR SKIES OVER BOTH TERMINALS
CURRENTLY WITH CU FIELD STARTING TO DEEPEN OVER THE FRONT RANGE
SPREADING EASTWARD INTO NORTHEAST COLORADO. A FEW WEAK SHOWERS
WERE NOTED ON RADAR OVER EASTERN COLORADO BUT TRENDS WOULD
INDICATE A GRADUAL DISSIPATION BEFORE THEY REACH KGLD. AM
ANTICIPATING WIDESPREAD DEVELOPMENT OF DEEP MOIST CONVECTION BY
LATE AFTERNOON WHICH SHOULD IMPACT BOTH KGLD AND KMCK BY AROUND
22Z...PERHAPS A LITTLE LATER. NAM BUFKIT PROFILES INDICATE
DEVELOPMENT OF LOW STRATUS/FOG AT KGLD BY AROUND 08Z. THIS IS
SUPPORTED BY THE 12Z/18 RUC13 AND HAVE THUS INSERTED MVFR
CIGS/VIS. APPEARS VERY SIMILAR TO THIS MORNINGS SETUP WHICH
YIELDED VLIFR CONDITIONS AT KGLD FOR A FEW HOURS BUT NOT READY TO
GO THAT EXTREME THIS FAR OUT. PLENTY OF TIME TO ADJUST AS NEEDED.
FOG SIGNAL MUCH WEAKER FOR KMCK BUT LOW STRATUS APPEARS LIKELY AS
PRECIP DEPARTS AND WEAK SUBSIDENCE INVERSION SETS UP. BOTH
TERMINALS SHOULD SEE A RETURN TO VFR CONDITIONS BY AROUND 15Z
THURSDAY.

FOLTZ

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Jun 18, 9:31 AM MST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT WED JUN 18 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1031 AM MDT WED JUN 18 2008 /1131 AM CDT WED JUN 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE
REGION THIS AFTERNOON AS WARM SURFACE TEMPERATURES...ABUNDANT LOW
LEVEL MOISTURE AND AN APPROACHING UPPER LEVEL STORM SYSTEM WILL
COMBINE TO CREATE AN UNSTABLE ATMOSPHERE. WHILE LARGE HAIL AND
DAMAGE WINDS WILL BE THE PRIMARY THREAT...AN ISOLATED TORNADO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STAGNATED UPPER LEVEL PATTERN WILL LEAD TO THE POSSIBILITY OF
STRONG TO SEVERE THUNDERSTORMS EACH DAY THROUGH SATURDAY. THE
PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS
THE POTENTIAL FOR THUNDERSTORMS TO MOVE OVER THE SAME AREAS EACH
DAY. IF THIS OCCURS...FLOODING MAY ALSO BECOME A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

FOLTZ

In the hours before

Special weather statement, Jun 18, 11:52 AM MST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1252 PM MDT WED JUN 18 2008

COZ091-181915-
KIT CARSON COUNTY-
1252 PM MDT WED JUN 18 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 1250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 12 MILES NORTH OF FLAGLER...AND
MOVING EAST AT 43 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

FOLTZ
Special weather statement, Jun 18, 12:32 PM MST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
132 PM MDT WED JUN 18 2008

COZ091-092-182015-
CHEYENNE COUNTY-KIT CARSON COUNTY-
132 PM MDT WED JUN 18 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF VONA...AND MOVING EAST AT 30
MPH. ANOTHER STORM WAS LOCATED 10 MILES SOUTHWEST OF FLAGLER AND WAS
MOVING SOUTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 157 AND 211.

FOLTZ
Local storm report, Jun 18, 1:34 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             4 E VERNON              39.93N 102.24W
06/18/2008  E0.88 INCH       YUMA               CO   CO-OP OBSERVER

&&

FOLTZ
Local storm report, Jun 18, 1:39 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
239 PM MDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FUNNEL CLOUD     14 N SEIBERT            39.50N 102.90W
06/18/2008                   KIT CARSON         CO   LAW ENFORCEMENT

            PUBLIC REPORT OF A FUNNEL CLOUD RELAYED BY KIT CARSON
            COUNTY DISPATCH

&&

FOLTZ

The radar

The Goodland radar (KGLD), 79 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dundy

When
June 18, 2:34 PM MST
Where
Dundy County, 10 mi ENE of Haigler
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.075, -101.755

Local law enforcement officials reported hail covered the ground one inch deep.

Hail, Hitchcock

When
June 18, 3:55 PM CST
Where
Hitchcock County, 7 mi NW of Culbertson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.302, -100.924

Nickel size hail and wind gusts of up to 40 mph were reported.

Tornado, Red Willow

When
June 18, 4:01 PM CST to 4:02 PM CST
Where
Red Willow County, 1 mi NW of Mc Cook
Rating
EF0
Path length
0.25 mi
Path width
10 yd
Reported by
Public
Coordinates
40.210, -100.633

The public reported a brief tornado which lasted one minute and caused no damage.

Thunderstorm Wind, Red Willow

When
June 18, 4:20 PM CST
Where
Red Willow County, Mc Cook
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.200, -100.620

A cooperative observer reported tree limbs up to 6 inches in diameter were broken off around town. Also, a camper was reported to have been blown over and a privacy fence destroyed by the wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyThe tornado archive for Nebraska, 2008Warnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106428, 106431, 106441, 106477.